Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Republished: Severe hypophosphataemia following oral bisphosphonate treatment in a patient with osteoporosis

Research output: Contribution to journalJournal articleResearchpeer-review

  1. Relative sit-to-stand power: aging trajectories, functionally relevant cut-off points, and normative data in a large European cohort

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. RANKL regulates male reproductive function

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. The calcium-sensing receptor is essential for calcium and bicarbonate sensitivity in human spermatozoa

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. Vitamin D levels and the risk of prostate cancer and prostate cancer mortality

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

A 76-year- old woman was treated with oral bisphosphonate, alendronate, for osteoporosis in an outpatient clinic. Routine blood tests 4 months after alendronate prescription surprisingly revealed severe hypophosphataemia. The patient was hospitalised and treated with intravenous and oral phosphate supplements. Alendronate was later reintroduced as treatment for osteoporosis and the patient once again presented with severe hypophosphataemia in subsequent routine blood tests. The patient had only presented with lower extremity pain, muscle weakness and difficulty walking. Blood tests in the emergency department both times reconfirmed severe hypophosphataemia. Plasma (p-) ionised calcium levels were normal or slightly elevated and p-parathyroid hormone levels were normal or slightly suppressed. The p-25-hydroxyvitamin- D and p-creatine were in the normal range. Critical illness, malabsorption, nutritional issues and genetics were reviewed as potential causes but considered unlikely. Phosphate levels were quickly restored each time on replacement therapy and the case was interpreted as bisphosphonate-induced severe hypophosphataemia.

Original languageEnglish
JournalDrug and therapeutics bulletin
Volume59
Issue number7
Pages (from-to)107-111
Number of pages5
ISSN0012-6543
DOIs
Publication statusPublished - Jul 2021

Bibliographical note

Publisher Copyright:
© 2021 Lippincott Williams and Wilkins. All rights reserved.

Copyright:
Copyright 2021 Elsevier B.V., All rights reserved.

    Research areas

  • calcium and bone, drugs: endocrine system, geriatric medicine, unwanted effects / adverse reactions

ID: 65795730